Hail, Dodge
- When
- September 6, 5:28 AM CST
- Where
- Dodge County, 1 mi NE of Beaver Dam
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.480, -88.816
Sheriff deputies reported half dollar-sized hail northeast of Beaver Dam.
Early-morning, elevated thunderstorms developed on the nose of a 40-45 knot 850 mb jet under an expansive area of upper level divergence that aided the mid-level warm air advection. The thunderstorms developed to the north of a surface warm front that stretched across Iowa into northern Illinois, as the strong low level jet impinged on this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Early-morning, elevated thunderstorms developed on the nose of a 40-45 knot 850 mb jet under an expansive area of upper level divergence that aided the mid-level warm air advection. The thunderstorms developed to the north of a surface warm front that stretched across Iowa into northern Illinois, as the strong low level jet impinged on this front. The elevated thunderstorms produced showers of pea to dime-sized hail, with larger stones ranging from 1 inch to 1.75 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 6, 2:30 AM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT MON SEP 6 2010
.SHORT TERM...
TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM
MOST WAA SHOWERS THAT AFFECTED SRN WI LAST EVENING AND INTO THE
NIGHT HAVE NOW MOVED EAST. AREA OF SHOWERS AND ISOLD STORMS ACROSS
ERN IOWA AND NRN IL WILL STAY MAINLY SOUTH OF WI EARLY THIS MORNING.
NAM SHOWING THESE SHOWERS...ASSOCIATED WITH 850 MB FLOW AND UPPER
DIVERGENCE...MAY AFFECT THE SOUTHEAST THIS MORNING...SO KEPT
CHANCE POPS THERE THROUGH MID MORNING. THE NAM AND WRF-NMM SEEM TO
HAVE THE BEST CURRENT HANDLE ON THINGS...THEN STAY MAINLY DRY MID
MORNING AND THROUGH THE AFTERNOON. NAM AND RUC SOUNDINGS SHOWING A
PRETTY GOOD CAP FORMING BY LATE MORNING...WHICH SUPPORTS THE IDEA
THINGS BEING DRY MOST PLACES. KEPT CHANCE POPS ACROSS NORTH TOWARD
STRONG OCCLUDING LOW. SHOULD WARM UP TODAY A BIT MORE
TODAY...ESPECIALLY IF THINGS DO GET PRETTY CAPPED AND SOME SUN CAN
HELP THINGS ALONG.
CHANCE OF PRECIP QUESTIONABLE FOR TONIGHT...WITH MOST PRECIP WITH
BETTER DYNAMICS TOWARD LOW CROSSING THROUGH NRN MN AND WI.
ADDITIONALLY...WILL HAVE COLD FRONT APPROACHING CWA FROM THE WEST.
INSTABILITY REALLY WASHES OUT AS FRONT HEADS QUICKLY FOR SRN WI.
THINK SOME SHOWERS AND STORMS HAVE A CHANCE TO AFFECT WRN CWA BEFORE
DIMINISHING...SO KEPT CHANCE THERE AND NORTH TOWARD LOW...WITH
SLIGHT CHANCE SOUTHEAST.
TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM
MAIN CONCERN ON TUESDAY SHIFTS TO STRONG WINDS. LOOKS LIKE WIND
ADVISORY MAY EVENTUALLY BE NEEDED AS PRESSURE GRADIENT REALLY
TIGHTENS UP ACROSS FORECAST AREA. MODELS SHOWING MIXING TO AROUND
850 MB LATE TUESDAY MORNING AND AFTERNOON...TAPPING INTO 40-50 KNOT
WINDS. WINDS WILL COMBINE WITH COOLER TEMPS FOR SOME FALL LIKE
WEATHER.
HIGH PRESSURE WILL MOVE INTO THE REGION WEDNESDAY...WITH PLEASANT
WEATHER EXPECTED. TEMPS WILL REMAIN ON THE COOLER SIDE...STRUGGLING
TO HIT 70...BUT SHOULD SEE PLENTY OF SUNSHINE.
.LONG TERM...
THURSDAY AND FRIDAY...FORECAST CONFIDENCE...LOW
MODELS CONTINUE TO DIFFER ON TIMING AND STRENGTH OF LOW PRESSURE
SYSTEM NEXT WEEK. GFS AND CANADIAN ARE QUICKER THAN THE
ECMWF...MOVING THE BULK OF PRECIP INTO THE AREA ON FRIDAY. ASIDE
FROM SOME WAA SHOWERS ON THURSDAY...ECMWF DRY THROUGH FRIDAY.
GENERALLY SPLIT THE DIFFERENCE WITH TIMING ON THESE...AS QUITE A BIT
OF UNCERTAINTY REMAINS.
&&
.AVIATION...WILL KEEP WIND SHEAR IN FORECASTS UNTIL VERTICAL WIND
DIFFERENTIAL EVENS OUT AFTER MIX-OUT MIDDAY AS GUSTY SFC WINDS
INCREASE AND 925-850 MB WINDS BRIEFLY EASE A BIT. 40-50 KT WINDS
RETURN IN THE 1K-2K FT LAYER BY 03Z AT KMSN AND BY 06Z AT EASTERN
TAF SITES WITH STRENGTHENING 925-850MB WINDS AS DEEPENING OCCLUDED
SYSTEM MOVES INTO U.P./LAKE SUPERIOR. WILL KEEP DAY DRY WITH CAPPING
BEHIND CURRENT SPOTTY WAA PCPN...THEN ONLY VICINITY THUNDERSTORMS
WITH FRONTAL PASSAGE.
&&
.MARINE...WINDS STILL THE MAIN FORECAST ISSUE TODAY AS STRONG WINDS
JUST ABOVE THE SURFACE MIX DOWN...THOUGH WARM AIR ADVECTION OVER
RELATIVELY COOLER WATERS WILL LIMIT FULL TRANSFER TO THE SURFACE.
WILL KEEP 12Z START TIME FOR SMALL CRAFT ADVISORY...AND LEAVE GALE
WATCH START TIME FOR NOW. NOT SO MUCH A MATTER OF IF...JUST WHEN THE
GALE FORCE WINDS START WITH SIGNIFICANT DIFFERENCES AMONG MODELS
WITH FRONTAL PASSAGE OVER THE NEARSHORE WATERS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...GALE WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR
LMZ643>646.
SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 4 AM CDT TUESDAY
FOR LMZ643>646.
&&
SHORT/LONG TERM...DDV/07
AVIATION/MARINE...REM/09HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 516 AM CDT MON SEP 6 2010 WIZ046-047-051-052-056>060-062>072-071115- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 516 AM CDT MON SEP 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS EARLY THIS MORNING WILL PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS. AFTER A BREAK LATE THIS MORNING...THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE THAT GUSTY WEST TO SOUTHWEST WINDS BEHIND THE COLD FRONT WILL REACH ADVISORY LEVELS ON TUESDAY. A SLIGHT CHANCE OF THUNDERSTORMS RETURNS THURSDAY AND THURSDAY NIGHT...WITH A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING...AND THIS EVENING WEST OF MADISON. WIND REPORTS WILL BE APPRECIATED ON TUESDAY. LMZ643>646-071115- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 516 AM CDT MON SEP 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT AT 7 AM TODAY THROUGH 4 AM TUESDAY. A GALE WATCH GOES INTO EFFECT AT 4 AM TUESDAY. SCATTERED THUNDERSTORMS EARLY THIS MORNING WILL PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS. AFTER A BREAK LATE THIS MORNING...THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A GALE WATCH IS EFFECT THROUGH 7 PM TUESDAY. A SLIGHT CHANCE OF THUNDERSTORMS RETURNS THURSDAY AND THURSDAY NIGHT...WITH A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. REM WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 411 AM CDT MON SEP 6 2010 WIZ046-047-051-052-056>060-062>072-061115- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 411 AM CDT MON SEP 6 2010 ...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL... A BAND OF SHOWERS AND A FEW THUNDERSTORMS WILL MOVE EAST FROM A DELLS...LONE ROCK TO DARLINGTON LINE...REACHING OXFORD...MADISON AND JANESVILLE BY 5 AM. THE ISOLATED THUNDERSTORMS IN THE LINE WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 40 MPH AND SMALL HAIL. EXPECT RAINFALL RATES OF ONE QUARTER TO ONE HALF INCH PER HOUR WITH THE THUNDERSTORMS...AND ONE TENTH OF AN INCH PER HOUR OR LESS WITH THE SHOWERS. REM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 536 AM CDT MON SEP 6 2010 WIZ046-047-056-057-061145- MARQUETTE-GREEN LAKE-SAUK-COLUMBIA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...BARABOO...PORTAGE... WISCONSIN DELLS 536 AM CDT MON SEP 6 2010 ...THUNDERSTORMS PRODUCING GUSTY WINDS AND SMALL HAIL... LOOK FOR A BROKEN LINE OF THUNDERSTORMS...EXTENDING WEST TO EAST ALONG THE NORTHERN BORDERS OF SAUK AND COLUMBIA COUNTY INTO SOUTHERN MARQUETTE COUNTY...TO MOVE EAST AT 30 MPH. THESE THUNDERSTORMS WILL AFFECT ENDEAVOR...GLEN OAK...PORTAGE AND DALTON BETWEEN 530 AM AND 6 AM. THESE STORMS WILL BE CAPABLE OF PRODUCING ONE HALF INCH TO THREE- QUARTER INCH DIAMETER HAIL...AND BRIEF BUT STRONG WIND GUSTS OF 40 TO 50 MPH. LOOK FOR HEAVY DOWNPOURS OF RAIN AS WELL THAT WILL REDUCE VISIBILITIES AND POND ON ROADWAYS. SEEK STURDY SHELTER IF THESE STORMS APPROACH YOUR LOCATION...AND BE PREPARED TO TAKE ACTIONS TO PROTECT LIFE AND PROPERTY IF A WARNING IS ISSUED. REM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 611 AM CDT MON SEP 6 2010 WIZ057-058-061200- COLUMBIA-DODGE- 611 AM CDT MON SEP 6 2010 ...STRONG THUNDERSTORM MOVING INTO DODGE COUNTY... AT 609 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF BEAVER DAM...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEIPSIG... BEAVER DAM... ATWATER... LOWELL... MINNESOTA JUNCTION... BURNETT... JUNEAU DODGE AIRPORT... JUNEAU... HORICON... CLYMAN... MAYVILLE... KEKOSKEE... HUSTISFORD... IRON RIDGE... WOODLAND... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DDV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
622 AM CDT MON SEP 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HAIL 2 N BEAVER DAM 43.49N 88.84W
09/06/2010 M0.50 INCH DODGE WI LAW ENFORCEMENT
SHOWER OF DIME SIZE HAIL.
&&
PZABELThe Milwaukee radar (KMKX), 61 km away, was scanning. The volume nearest the first event began at 11:27 UTC.
8 hail, 1 lightning. Local standard time, as filed.
Sheriff deputies reported half dollar-sized hail northeast of Beaver Dam.
Damage to an antenna and minor electrical damage due to a lightning strike to a residence was reported by the county emergency manager.
A trained spotter reported quarter-sized hail in Waupun.
Amateur radio operators and the public reported hail ranging from 1 inch in diameter to 1.75 inches in diameter along a path from south of the city of Waukesha, through the city, to the southeast of downtown.
The public reported 1 inch-diameter hail south of the city of West Allis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259497, 262589, 259507, 259499, 259502, 262592, 262591, 259503, 262593.